Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 114, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2011, 3:59 PM CDT for Eddy County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 3:59 PM CDT (20:59 UTC)
- Expired
- Jul 24, 2011, 4:32 PM CDT
- In force
- 33 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Eddy County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
340
WUUS53 KFGF 242059
SVRFGF
NDC027-242200-
/O.NEW.KFGF.SV.W.0114.110724T2059Z-110724T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 PM CDT SUN JUL 24 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 500 PM CDT
* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 6 MILES EAST OF EMRICK...OR 43 MILES SOUTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW ROCKFORD AROUND 410 PM CDT.
BRANTFORD AROUND 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4772 9931 4784 9854 4758 9851 4759 9927
4766 9927 4767 9930
TIME...MOT...LOC 2059Z 254DEG 26KT 4757 9924
WIND...HAIL <50MPH 1.00IN
$$
HOPKINS1 follow-up statement
664
WWUS53 KFGF 242132
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT SUN JUL 24 2011
NDC027-242142-
/O.CAN.KFGF.SV.W.0114.000000T0000Z-110724T2200Z/
EDDY ND-
432 PM CDT SUN JUL 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR EDDY COUNTY IN NORTHEAST NORTH
DAKOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 4772 9931 4784 9854 4758 9851 4759 9927
4766 9927 4767 9930
TIME...MOT...LOC 2132Z 254DEG 26KT 4763 9890
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:26 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 24, 3:26 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 326 PM CDT SUN JUL 24 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY PRIMARY FORECAST CHALLENGE CONCERNS NEAR-TERM THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. GFS/NAM/ECMWF IN GOOD AGREEMENT AND WILL USE A MODEL BLEND FOR THIS FORECAST PACKAGE. LATEST HRRR AND SPC 4 KM WRF SEEM TO HAVE A REASONABLE HANDLE ON CURRENT CONVECTION... SO WILL LEAN TOWARDS THEIR OUTPUT IN THE NEAR-TERM. ENHANCED CU FIELD AND WIDELY SCATTERED STRONGER THUNDERSTORMS HAVE DEVELOPED ALONG A DICKINSON TO CARRINGTON LINE...COINCIDENT WITH STRONGEST LOW-LEVEL MOISTURE FLUX CONVERGENCE. SPC MESOANALYSIS SHOWS AN UNCAPPED ATMOSPHERE WITH 2000 TO 3000 J/KG OF SURFACE BASED CAPE AND 0 TO 6 KM BULK SHEAR IN THE 50 TO 60 KT RANGE WITH THESE STORMS. HIGH RESOLUTION MODELS SUGGEST THIS LINE WILL SLOWLY MOVE EAST-SOUTHEASTWARD THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 03 UTC TONIGHT WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN FAVORABLE DIRECTIONAL SHEAR PROFILES. BEST UPPER LEVEL SUPPORT FOR ADDITIONAL STORM DEVELOPMENT TONIGHT IS ALONG THE CANADIAN BORDER IN AREA OF ENCHAINED CU. UPPER JET ACROSS SOUTHWEST ONTARIO IS IN EXCESS OF 90 KTS AND IF RIGHT ENTRANCE REGION OF THIS FEATURE CAN INTERACT WITH LOW-MID LEVEL CONVERGENCE AND HIGHER MOISTURE...MAY SEE ADDITIONAL STORMS DEVELOP ACROSS FAR NORTHEAST ND AND NORTHWEST MN. WILL MONITOR THE SITUATION. STORMS SHOULD DISSIPATE WITH CLEARING SKIES AFTER 06 UTC TONIGHT AND WITH LIGHT WINDS...MORNING LOWS SHOULD DROP INTO THE UPPER 50S TO LOWER 60S. MONDAY LOOKS TO BE DRY AND WARMER WITH HIGHS INTO THE LOWER 80S AS SURFACE HIGH PRESSURE REASSERTS ITSELF ACROSS THE REGION. ATTENTION THEN TURNS TO TUESDAY AND TUESDAY NIGHT. A STRONG SHORT- WAVE WILL EXIT THE NORTHERN ROCKIES AND MOVE INTO THE NORTHERN PLAINS BY TUESDAY AFTERNOON. DIFFERENCES EXIST BETWEEN MODELS WITH RESPECT TO MESOSCALE DETAILS. HOWEVER...THE OVERALL SET-UP APPEARS SIMILAR TO THAT OF LAST SATURDAY MORNING/S MCS/BOW ECHO AS A 40 TO 50 KT LOW-LEVEL JET INTERACTS WITH SEVERAL THOUSAND JOULES OF CAPE AND AROUND 60 KTS OF BULK SHEAR. STAY TUNED...BUT TUESDAY COULD BE QUITE ACTIVE. LINGERING SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY ON WEDNESDAY BEHIND THE DEPARTING CONVECTIVE COMPLEX FROM TUESDAY... BUT MOST AREAS SHOULD REMAIN DRY FOR A MORE TRANQUIL WEATHER DAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MODELS INITIALIZED WELL THIS RUN AND REMAIN IN GENERAL AGREEMENT SO WENT WITH A BLENDED SOLN FOR THIS PACKAGE. A FAIRLY BROAD RIDGE IS EXPECTED TO REMAIN IN PLACE OVER THE AREA WITH SOUTHWESTERLY FLOW ALOFT. HOWEVER...EXPECT TO SEE A FEW WEAK SHORT WAVES CROSS THE AREA BRINGING CHANCES FOR -SHRA/-TSRA. OTHERWISE...THE OVERALL PATTERN IS EXPECTED TO STAY TRANQUIL WITH TEMPS REMAINING NEAR SEASONAL NORMS. && .AVIATION... CONDITIONS SHOULD REMAIN VFR WITH A SLIGHT CHANCE FOR SOME ISOLATED THUNDER THIS AFTERNOON AT SITES WEST OF THE RED RIVER...BUT NOT ENOUGH TO INCLUDE IN TAFS ATTM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPKINS
Hazardous weather outlook, Jul 24, 3:37 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 337 PM CDT SUN JUL 24 2011 NDZ024-026>030-038-039-049-252045- EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- 337 PM CDT SUN JUL 24 2011 ...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM CDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...SOME OF WHICH MAY BE SEVERE. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING AND MAY BE NEEDED AGAIN TUESDAY NIGHT. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-052>054- 252045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-SARGENT-RICHLAND- WESTERN WALSH- 337 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...SOME OF WHICH MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND. IF STORMS BECOME MORE ORGANIZED...THEN A FEW SEVERE STORMS CANNOT BE RULED OUT IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN TUESDAY NIGHT. ROGERS
In the hours before
Special weather statement, Jul 24, 2:39 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 239 PM CDT SUN JUL 24 2011 NDZ028-242045- GRIGGS ND- 239 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GRIGGS COUNTY UNTIL 345 PM CDT... AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 20 MILES WEST OF COOPERSTOWN...OR 36 MILES NORTH OF JAMESTOWN...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... SUTTON AND MOSE AROUND 245 PM CDT. RED WILLOW LAKE AROUND 250 PM CDT. REVERE AND BINFORD AROUND 255 PM CDT. JESSIE AROUND 305 PM CDT. HOPKINS
Special weather statement, Jul 24, 3:31 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 331 PM CDT SUN JUL 24 2011 NDZ038-242130- BARNES ND- 331 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARNES COUNTY UNTIL 430 PM CDT... AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 21 MILES SOUTHWEST OF COOPERSTOWN...OR 25 MILES NORTHEAST OF JAMESTOWN...MOVING TO THE SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LEAL AROUND 345 PM CDT. DAZEY AROUND 350 PM CDT. ROGERS AROUND 400 PM CDT. SIBLEY AROUND 415 PM CDT. THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HOPKINS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:35 AM CDT | Dense Fog Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 9 more | 5 hr |
| Jul 24, 5:23 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 46 min |
| Jul 24, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele, Traill | 37 min |
| Jul 24, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 37 min |
| Jul 24, 6:56 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.